Michigan, 2019

Winter Storm in Michigan, December 1, 2019

December 1, 2019 · NWS GRR · 2 events in 2 counties and zones

An upper level low pressure system in the Plains states moved across the southern Great Lakes region bringing a mix of moderate to heavy snow. There was also a period of freezing rain before precipitation changed over to snow and up to around a quarter of an inch of freezing rain accumulation was reported across portions of Mason and Lake counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An upper level low pressure system in the Plains states moved across the southern Great Lakes region bringing a mix of moderate to heavy snow. There was also a period of freezing rain before precipitation changed over to snow and up to around a quarter of an inch of freezing rain accumulation was reported across portions of Mason and Lake counties. Ten to 12 inches of snow also fell across much of Mason and Lake counties which resulted in hazardous travel conditions and numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 30, 6:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Nov 30, 6:45 PM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
645 PM EST Sat Nov 30 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EST Sat Nov 30 2019

- Wintry mix of snow, sleet and freezing rain develops this
  evening across Central Lower Michigan

- Mainly rain across Southern Lower Michigan tonight into Sunday
  morning. Thunderstorm possible this evening in the south.

- Snowfall of 2-5 inches for areas near U.S. 10...Ice
  accumulation of 0.20 to 0.40 in heaviest swath from Hart through
  Howard City, Greenville and Ithaca

- Rain and snow mix on Sunday gradually tapers off as snow Sunday
  night

- Mainly quiet weather the remainder of the 7 day forecast with
  seasonable temperatures

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 330 PM EST Sat Nov 30 2019

Not much change in thinking with this afternoon update from the
overnight and morning forecast issuances. Headlines will remain
unchanged.

An upper low in the plains treks through the Southern Great Lakes
over the course of the next 24 to 36 hours. A burst of warm air
advection moves in tonight which will lead to a period of mixed
precipitation from this evening through Sunday morning. The
coldest air, slightly below freezing, will remain entrenched
across Central Lower Michigan. This is the zone where impacts will
occur.

In the far northern zones, along U.S. 10 we are expecting
mainly snow and sleet with a bit of freezing rain as well. Snow
totals up there will reach the 2-5 inch range when it is all said
and done. There could be a decent amount of sleet as well in these
areas. In a band just south of that we are expecting more freezing
rain with a mix of sleet and snow as well. The heaviest corridor
of freezing rain looks to be from Oceana County east through
Newaygo, Northern Kent, Montcalm and Gratiot Counties. In these
areas we may see 0.20 to 0.40 inches of ice accumulation. Slick
travel will be an impact in all areas... with power outages
maximized in the zone of icing. To add insult to injury
potentially, the wind will be highest tonight in and near the zone
of icing which may lead to heightened power outage potential.

On Sunday, the mixed precipitation will be phased out as the warm
nose aloft is pinched off and muted. During the daylight hours of
Sunday a snow, sleet mix up north will switch to mainly snow.
Southern Lower Michigan will see a cold rain from this event both
tonight and into Sunday. Some snow will mix in Sunday afternoon
as the depth of warm air decreases. Snow will gradually taper off
Sunday night.

The bulk of the impacts with this system will come tonight,
maximized late (1am-8am), and into Sunday morning.

There is a chance for a few rumbles of thunder this evening across
Southern Lower Michigan. No severe weather is expected.

Beyond this system there is very little weather to discuss as no
major system affect our area through the upcoming work week.
Mainly zonal flow is expected with a couple of weak shortwaves
(Tues and Fri). Neither will bring much in the way of sensible
weather to the area. Temperatures will be near seasonable normals.
The deterministic models are indicating a cold punch out in the
Friday/Saturday time frame but it appears to be dominated by high
pressure.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 645 PM EST Sat Nov 30 2019

IFR conditions are expected overnight with some patchy LIFR after
midnight as precipitation moves in. Some freezing rain is possible
at LAN and GRR late tonight but chances of significant icing were
low enough to keep out of the forecast. There will be slow
improvement on Sunday with generally IFR conditions in the morning
and MVFR by the afternoon. LLWS is expected tonight with surface
winds gusting over 25 knots at times into Sunday morning.

&&

.MARINE...
Issued at 330 PM EST Sat Nov 30 2019

Strong easterly winds peak this evening with gusts likely reaching
Gale Force in the nearshore waters. The peak winds should occur
between 23z and 04z. The marine headlines remain the same with a
Gale Warning starting this evening and continuing overnight. The
far southern zone will remain as a Small Craft Advisory given the
winds will be not quite a strong down there.

Winds and waves are in a bit of a lull on Sunday before northerly
winds increase again Sunday night. Waves try to increase in the
north winds with at least the north and south likely needing
another Small Craft Advisory. The Muskegon area could be protected
by the points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 1 AM EST Monday for MIZ037>040-
     043>046-050>052-057>059.

LM...Small Craft Advisory until 7 PM EST this evening for LMZ845>849.

     Gale Warning until 7 AM EST Sunday for LMZ845>849.

     Small Craft Advisory until 7 AM EST Sunday for LMZ844.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ostuno
MARINE...Duke
Hazardous weather outlook, Nov 30, 4:00 AM EST, 20 hours before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EST Sat Nov 30 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EST Sat Nov 30 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A brief period of freezing rain...sleet or snow is possible this
morning into early afternoon. This could lead to a few slick spots
on the roadways.

A more significant period of freezing rain and/or snow is
forecasted for later this afternoon into tonight...mainly north of
Interstate 96. In addition wind gusts may reach 40 mph. That
combined with ice accumulation could lead to scattered to perhaps
numerous power outages. Travel conditions are likely to become
slick as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The mixture of freezing rain and/or snow is forecasted to
transition to mainly snow for Sunday afternoon and evening. Travel
impacts along with power outages will remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-010900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EST Sat Nov 30 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will turn into gales for much
of the area today into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous conditions for small craft will likely continue into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mason

When
December 1, 12:00 AM EST to 10:00 PM EST
Where
Mason forecast zone
Property damage
$50,000
Reported by
Public
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Twelve inches of snow was reported in Walhalla and Custer. There were also some power outages due to the weight of snow and freezing rain that also fell and a quarter of an inch of freezing rain was reported by the public near Custer.

Winter Storm, Lake

When
December 1, 12:00 AM EST to 10:00 PM EST
Where
Lake forecast zone
Property damage
$50,000
Reported by
Public
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

The public reported that ten to twelve inches of snow fell across much of Lake county. There were also numerous power outages due to the weight of snow and freezing rain that also fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861518, 861519.